My Anxiety Answer Might Have Been There All Along

Now, I don’t want to jinx it here, but I think I might have found out something life-changing (for me anyway). You all have heard all the lovely details about my struggles with anxiety lately. Well, I was doing some research on the internet, and found out that anxiety is one of the side effects of the pills I’ve been taking for my excess stomach acid for the past few years. In case anyone finds it useful, the drug is called omeprazole and it is a proton pump inhibitor that basically stops your stomach from producing too much acid.

Well, it is listed as a rare side effect in the little pamphlet they give you about the drug, but I haven’t thought much of it until now. I did some research, apparently there are quite a few people out there who have taken the drug and developed crippling anxiety and panic attacks. I understand that the people who go on those “rate my medication” websites are usually the ones who want to complain about it so it isn’t representative, but I found tons of people of all ages, genders, and who have been on the drug for varying amounts of time. Oddly, almost all of them on there spoke about anxiety being a huge issue all of a sudden.

This particular pill is supposed to be taken only for a few weeks at a time. For some reason, though, whenever I asked my doctors if I should still be on it, they all gave me an answer like “well if it’s working for you, why change it?” From what I’ve seen in credible studies, the longer you’re on the drug, the more likely you are to get terrible anxiety. The problem is that most of the people who take this pill are older (sometimes 30, but often 55+) so there isn’t a lot of evidence that it causes anxiety in younger patients. And another problem is that I’ve been taking it since I was about 15, so I don’t know if my panic attacks are from the drug over time, or if my anxiety has just been increasing over the past few years and came to a head when I moved away from home.

Regardless, I haven’t been taking the drug for a few days and I feel… calm. Oddly calm. I can’t remember the last time I was this calm for several days in a row. I still have small bouts of anxious thoughts, but they are way easier to handle. The downside is that without those pills, I have really bad heartburn. Then again, heartburn is annoying, but anxiety is debilitating. If this is the choice I have to make, I’ll never take another of those pills ever again.

Either way, I think I’m going to go see my doctor in a couple of weeks once I know how not being on the pill is affecting me. For now, fingers crossed that the worst of my anxiety problems is behind me.

Advertisements

Tags: , , , , , , , , , ,

About janinerussell

The transition to adulthood; reflecting on the past to create a better future.

5 responses to “My Anxiety Answer Might Have Been There All Along”

  1. sabcooke says :

    Your doctor will probably tell you to try it for a few months. Much like dieting, it takes several months to see if a change in medication is actually beneficial or mental. So you could have several months of this odd calm, acidic as it is, to enjoy! πŸ˜€

  2. Deborah says :

    Please accept this award for β€œVery Inspiring Blogger Award.” If you go to this link, you will find the rules for accepting the award. I hope you do. πŸ™‚
    http://myriad234.wordpress.com/2013/03/26/accepting-the-inspiring-blogger-award/

  3. TheBitchWhoKnits says :

    This sounds (and will smell) disgusting but Apple Cider Vinegar is a natural way to help with heart burn, I don’t suffer from it myself but I my cousin uses it and says it works for her. There’s many beneficial attributes of organic ACV. I hope going off that drug helps with the anxiety.
    Good luck!

  4. Julianne Q Johnson says :

    I had trouble for years with what I thought was chronic over production of stomach acid. I found out that carbonated beverages (soda, beer, etc) were the sole source of my issues. I’m not saying that’s your problem, but it wouldn’t hurt to stop drinking corbonated things for a couple weeks and see if there’s an improvement, if you drink them now.
    The other thing I’d suggest is Pepcid. I took that for years with no side effects before I found out carbonation was the culprit. Over-the-counter dose might not be strong enough, so check with a doc about a prescription if you want to try it.

Join the Conversation

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: